We exist to improve the lives
of everyone affected by epilepsy

Children taking vigabatrin "need monitoring for retina damage" - study

14 January, 2002

Children with epilepsy taking vigabatrin should undergo regular eye examinations to monitor the possible risk of damage to the retina, according to research published in the journal Archives of Disease In Childhood.

Researchers from the Sultan Qaboos University Hospital in Oman monitored 21 children taking the anti-epileptic drug.

Of these children, 4 of them taking vigabatrin as an add-on drug saw eye changes, including changes in the pigementation of the retina.

The report suggests that children taking vigabatrin have eye examinations every 3 to 6 months to monitor changes to the eye.

The researchers conclude that:

"Treating neurologists must be cautious in using vigabatrin, in deciding whether benefits of seizure control outweigh the risks."